Q:Dear Dr. Si, My Grammy is 88 and for the last three years she has been experiencing occasional leg pain that comes & goes. It shows up when she’s on her feet a lot but the pain goes away if she rests for a while. Other than that she has been in great shape and very sharp mentally until recently. A neurologist prescribed high dose ibuprofen for the leg pain but her family doctor told her not to take it but I don’t know why. She has lived with the pain convinced that ibuprofen was “bad for her.” She visited her family doc again a month ago with the concern that she might have Alzheimer’s disease but he didn’t think she has it. He gave her three prescriptions which she has been taking for the past month. They are: Tramadol with Tylenol, Cymbalta, and Aricept. The whole family thinks Grammy has taken a huge slide down hill in the last month. She is more frail and tired and not as sharp mentally and she has had a couple of falls. We don’t think that she has been eating well but are also concerned that her medicines are doing more harm than good. Are there questions that I should be asking her doctor? – MJ, Kingston, RI
A:Dear MJ…. The fact that your Grammy has been going downhill since she started her new medicines is of great concern to me. I suggest that you ask her family doctor why he/she prescribed two different medicines for pain when there are non-prescription alternatives such as acetaminophen (Tylenol) that are less expensive and perhaps safer. And, since the pain comes and goes what about using ibuprofen (Motrin) occasionally when the pain occurs? Also, why did he/she prescribe the Alzheimer’s medicine Aricept if he/she doesn’t think Grammy has Alzheimer’s? Each of the medications prescribed could have side effects including drowsiness and perhaps confusion so the combination of the three might be contributing to or even causing Grammy’s decline. I’m not a medical doctor but the fact that Grammy has occasional leg pain that goes away when she rests makes me wonder if she has a condition called “intermittent claudication” which is caused by a decreased blood supply to the legs due to poor circulation of blood. If so it may need different treatment. Grammy’s family doctor might be excellent, but getting a second opinion from a different physician, perhaps a geriatrician who specializes in caring for the elderly might be something to consider.